Iowa, 2006

Hail in Iowa, March 30, 2006

March 30, 2006 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 10:38 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 30, 10:38 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
ISSUED BY NATIONAL WEATHER SERVICE ABERDEEN SD
1038 AM CST THU MAR 30 2006

.UPDATE...UPDATED FORECAST FOR TEMPS AND CLOUD COVER AS WELL AS
SHOWERS/THUNDERSTORMS IN PROGRESS ACROSS NORTHWEST IA. THE MAIN
THREAT COMES ALONG THIS AFTERNOON AND EVENING AS UPPER LEVEL LOW
APPROACHES. THE ABUNDANT SUN IN THE WEST MAY LEAD TO SURFACE BASED
DEVELOPMENT AS MID LEVELS COOL THIS AFTERNOON. TEMPS ALREADY AT 64
IN MITCHELL. CONTINUED WITH CHANCE POPS WEST TO LIKELY/CATEGORICAL
EAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&

KNUTSVIG
Hazardous weather outlook, Mar 30, 11:31 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CST THU MAR 30 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
EXPECT SCATTERED THUNDERSTORMS TO SPREAD INTO AREAS SOUTH OF A
LINE FROM VERMILLION TO THE IOWA GREAT LAKES THROUGH 1 PM.  WHILE
SPOTTY HEAVY RAINS ARE THE MAIN THREAT EARLY AFTERNOON...ISOLATED
STORMS COULD PRODUCE SOME HAIL UP TO NICKEL SIZE FROM AROUND
YANKTON TOWARD PONCA. THUNDERSTORMS WILL BECOME MORE INTENSE AND
INCREASE IN COVERAGE THROUGH 3 PM...WITH THE FOCUS FOR SEVERE
WEATHER ALONG AND SOUTH OF A LINE FROM VERMILLION TO ESTHERVILLE
IOWA THROUGH EARLY EVENING. HAIL UP TO GOLF BALL SIZE AND WINDS
TO 70 MPH WILL ACCOMPANY STRONGER STORMS.  THE SEVERE WEATHER
THREAT SHOULD DIMINISH BY 10 PM...WITH THE FOCUS SHIFTING TO
HEAVY RAINFALL AND FLOODING POTENTIAL. STORMS THIS AFTERNOON AND
EARLY EVENING SHOULD MOVE QUITE RAPIDLY NORTHEAST FROM 40 TO 45
MPH.

FLOODING...
HEAVY RAINFALL DEVELOPING BY THIS EVENING AND OVERNIGHT COULD
RESULT IN A POTENTIAL FOR SOME FLOODING OF POOR DRAINAGE AND
URBAN AREAS TONIGHT. WIDESPREAD RAINFALL ANTICIPATED FROM THIS
AFTERNOON INTO EARLY FRIDAY WILL ALSO BRING RISK OF SOME MINOR
FLOODING THROUGH THE WEEKEND ALONG MANY RIVERS ACROSS FAR EASTERN
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND
NORTHWEST IOWA.

WIND AND FOG...
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP BY AROUND
MIDNIGHT
ALONG AND WEST OF THE JAMES RIVER VALLEY...AND SPREAD ACROSS
EASTERN SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TWO MORE SHOTS FOR THUNDERSTORMS EXIST FARTHER OUT...SATURDAY
NIGHT INTO SUNDAY AND AGAIN THE MIDDLE OF NEXT WEEK. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED SATURDAY NIGHT OR
SUNDAY...HOWEVER...THERE MAY BE A CHANCE OF SEVERE THUNDERSTORMS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM FROM YANKTON TO
SIOUX CITY...AND AFTER 4 PM FOR AREAS NEAR THE IOWA GREAT LAKES.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 47 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
March 30, 2:05 PM CST
Where
Lyon County, Rock Rapids
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.433, -96.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497755.